MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-14
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the distal end of the pipeline failed to open.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the ophthalmic segment of the ica.The max and neck diameters were said to be small.The patient's vessel tortuosity was severe.The landing zone was 4.1mm distal and 4.1mm proximal.It was reported that the pipeline was deployed and the distal end did not appear to open.The doctor tried recapturing and deploying the device, but it still did not open.The doctor commented that they thought the petals were stuck on the device.The middle of the pipeline was positioned in a bend, and less than 50% had been deployed when it failed to open.The doctor resheathed the pipeline 2 or less times, and no other actions were taken to open the device.The pipeline and microcatheter were removed and replaced.The patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).Ancillary devices include an imperative care tracstar sheath, stryker axs catalyst 5 guide catheter, and a phenom 27 microcatheter.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline embolization device (lot no.B144257) found no bends or kinks with the pipeline pushwire.The hypotube and ptfe were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be intact.The tip coil was found to be intact.The proximal braid was found to be opened and frayed.The distal braid end was found to be collapsed and frayed.No other damages or anomalies were found with the device.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was confirmed as the distal braid end of the pipeline flex braid was found to be collapsed.It is likely the failure to open is the result of vessel tortuosity or re-sheathing the device more than the recommended two times.H6: method code updated to b01.Result code updated to c070601.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11456725
Report Number2029214-2021-00282
Device Sequence Number11542590
Product Code OUT
UDI-Device Identifier00847536016385
UDI-Public00847536016385
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/12/2024
Device Model NumberPED-450-14
Device Catalogue NumberPED-450-14
Device Lot NumberB144257
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2021
Initial Date Received by Manufacturer 03/03/2021
Supplement Date Received by Manufacturer05/28/2021
Initial Report FDA Received Date03/10/2021
Supplement Report FDA Received Date06/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age37 YR
Patient Weight77